Hail, Sherman
- When
- May 18, 8:51 PM MST
- Where
- Sherman County, 2.81 mi S of Goodland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.310, -101.710
Strong thunderstorms moved northeast from Colorado into western Kansas during the evening hours, resulting in several reports of penny to quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong thunderstorms moved northeast from Colorado into western Kansas during the evening hours, resulting in several reports of penny to quarter-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 4:19 PM MST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT WED MAY 18 2011 .SHORT TERM (TONIGHT-FRIDAY)... 302 PM MDT WED MAY 18 2011 TROUGH OVER THE FOUR CORNERS AREA CONTINUES TO COMPLICATE THE FORECAST DURING THIS PERIOD...WITH MULTIPLE SHORT WAVE TROUGHS MOVING THROUGH THE CWA DURING THIS PERIOD. TONIGHT UPPER LEVEL TROUGH OVER THE FOUR CORNERS AREA WILL BEGIN TO MOVE EAST. A JET WILL ROUND THE BASE OF THE TROUGH...WITH THE LEFT EXIT OF THE JET STREAK MOVING OVER THE AREA AFTER MIDNIGHT. MEANWHILE A 850MB JET DEVELOPS OVER THE EASTER PORTIONS OF THE CWA...BRINGING MOISTURE INTO THE AREA. A SHORT WAVE TROUGH AT 700MB WILL PASS OVER THE CWA DURING THE OVERNIGHT HOURS. BEHIND THE SHORT WAVE THE SURFACE LOW OVER THE OKLAHOMA AND TEXAS PANHANDLES WILL MOVE NORTH...PUSHING A WARM FRONT AHEAD OF IT. WIND MAY BE BREEZY AHEAD OF THE WARM FRONT DUE TO A STRONG PRESSURE GRADIENT. WITH AMPLE LIFT AND THE SURFACE AND MID LEVEL WINDS BRINGING MOISTURE INTO THE CWA...BELIEVE CURRENT CHANCES WERE ON TRACK. TWEAKED THE PRECIP. CHANCES...ORIENTATING THEM IN A MORE SOUTHEAST TO NORTHWEST FASHION IN CONSIDERATION OF THE 850MB AND SURFACE FLOW. LOWEST CHANCES WERE IN THE SOUTHWEST WITH HIGHEST IN THE NORTHEAST. MAY HAVE SOME STRONG THUNDERSTORMS DEVELOP OVER EASTERN COLORADO WHERE THE BETTER INSTABILITIES ARE LOCATED. AREAS SOUTH OF I-70 MAY ALSO SEE SOME STRONG THUNDERSTORMS OVERNIGHT MOVE IN...DUE TO BETTER INSTABILITY AND SHEAR TO THE SOUTH AND SOUTHEAST. THURSDAY THE 500MB JET CONTINUES TO RESIDE OVER THE CWA...WITH THE LEFT EXIT REGION OF THE JET STREAK OVER THE WESTERN CWA. 850MB JET LINGERS OVER THE EASTERN AREAS DURING THE MORNING HOURS...WITH THE EASTERN CWA CONTINUING TO RECEIVE GOOD MOISTURE ADVECTION. 500MB VORTICITY AND 700MB LIFT ALSO MOVE OVER THE CWA DURING THE DAY. THE SURFACE LOW CONTINUES TO MOVE NORTH...BRINGING THE WARM FRONT INTO THE CWA DURING THE MORNING AND EARLY AFTERNOON HOURS. THE FRONT LOOKS TO STALL AROUND I-70 DURING THE AFTERNOON. DEPENDING ON WHICH MODEL IS CONSULTED...THE DRIER AIR BEHIND THE FRONT MAY BEGIN TO MOVE IN DURING THE EARLY AFTERNOON OR THE LATE AFTERNOON. DECIDED TO GO WITH THE SREF SOLUTION OF THE DRIER AIR MOVING IN DURING THE EARLY AFTERNOON IN THE SOUTHERN AREAS...AS THE NAM SOLUTION SEEMS TO BE SOME WHAT SLOW...BRINGING THE DRY AIR IN LATE AFTERNOON. THE GFS WAS STILL TOO AGGRESSIVE WITH THE DRY AIR. WITH THE MOISTURE BEGINNING TO LEAVE THE AREA DURING THE AFTERNOON...CHANCES DROP. STILL HAVE THE HIGHEST IN THE NORTHEAST...WHICH WILL HAVE THE MOISTURE THE LONGEST AS IT MOVES NORTHEAST. DID INCREASE THE COVERAGE OF THUNDERSTORMS DURING THE AFTERNOON AS MUCAPE AND 0-6KM SHEAR INCREASE. STRONGEST THUNDERSTORMS WILL LIKELY BE IN THE SOUTH AND EAST WHERE THE BEST SHEAR AND INSTABILITY WILL BE. HOWEVER THESE AREAS ALSO ARE AT RISK FOR A LACK OF MOISTURE DURING THE AFTERNOON. THURSDAY NIGHT THE TROUGH TO THE WEST CONTINUES TO BRING 500MB VORTICITY AND 700MB LIFT OVER THE AREA. THE LIMITING FACTOR WILL BE THE MOISTURE. BOTH THE SREF AND THE NAM HAVE WRAP AROUND MID LEVEL MOISTURE COME INTO THE WESTERN CWA AND PROGRESS EAST...LEAVING THE EASTERN EDGE OF THE CWA IN THE DRY AIR. HOWEVER THE BEST LIFT WILL BE OVER THE EASTERN HALF OF THE CWA. DID NOT CHANGE POPS AS THEY SEEMED TO REFLECT THE WRAP AROUND MOISTURE OVER THE WEST AND THE BETTER LIFTING IN THE EAST. LOWEST CHANCES WILL EXIST OVER THE SOUTHWEST AND HIGHEST WILL BE IN THE NORTHEAST. FRIDAY AND FRIDAY NIGHT THE TROUGH CONTINUES TO BRING 500MB VORTICITY AND 700MB LIFT OVER THE CWA. THE WRAP AROUND MOISTURE BEGINS TO DISSIPATE AS THE MID LEVEL LOW MOVES NORTH FOLLOWING THE UPPER LEVEL TROUGH. SAME THINKING WITH POPS AS THURSDAY...WITH BETTER MOISTURE IN THE NORTH BUT BETTER LIFTING OVER THE EAST AND SOUTH. TRENDED POPS TO DECREASE FROM NORTH TO SOUTH. CHANGED TEMPERATURES LITTLE FROM PREVIOUS SHIFT. CLOUDS AND MOISTURE WILL HELP LOW TEMPERATURES STAY IN THE MID 40S TO LOW 50S. HIGHS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL AS THE WARM FRONT ON THURSDAY MOVES IN AND SOUTH WINDS CONTINUE ON FRIDAY. HOWEVER THE POSITION AND SPEED OF THE DRY SLOT WILL GREATLY AFFECT TEMPERATURES. TEMPERATURES MAY BE TOO COOL IF THE DRY SLOT MOVES NORTH FASTER THAN CURRENT THINKING. .LONG TERM (SATURDAY-WEDNESDAY)... 302 PM MDT WED MAY 18 2011 TROUGH THAT HAS BEEN RESIDING OVER THE ROCKIES WILL MOVE NORTHEAST SATURDAY...RESIDING NORTH OF THE CWA SUNDAY BEFORE MOVING OVER THE GREAT LAKES ON MONDAY. AREAS NORTH OF I-70 MAY SEE SOME ISOLATED SHOWERS AND THUNDERSTORMS SATURDAY AS THE TROUGH MOVES NORTH. SUNDAY INTRODUCED SLIGHT CHANCES FOR THE AREA DESPITE THE SHORT WAVE RIDGE MOVING IN...AS POINT SOUNDINGS SHOW THE CONVECTIVE TEMPERATURE BEING REACHED DURING THE AFTERNOON. WITH LITTLE CIN PRESENT AND SOME CAPE...COULD SEE SOME ISOLATED THUNDERSTORMS DURING THE HEAT OF THE DAY. THE NEXT TROUGH MOVES ON SHORE SUNDAY. MODELS AGREE WITH THE INITIAL PLACEMENT OF THE TROUGH AS IT MOVES ON SHORE...HOWEVER DIFFERENCES BEGIN TO ARISE WITH HOW FAST IT PROGRESSES EAST. GFS ENSEMBLE MEMBERS HAVE THE TROUGH DIGGING OVER CALIFORNIA THROUGH TUESDAY MORNING...THEN MOVING TO THE 4 CORNERS AREA BY WEDNESDAY MORNING. HOWEVER THE OPERATIONAL GFS AND ECMWF BOTH HAVE THE TROUGH PROGRESS EAST...MOVING OVER THE 4 CORNERS AREA BY MONDAY MORNING. THE OPERATIONAL MODELS HAVE THE TROUGH OVER WESTERN KANSAS BY WEDNESDAY MORNING. DUE TO THE LARGE INCONSISTENCIES BETWEEN THE GFS ENSEMBLES AND THE OPERATIONAL MODELS...HAVE KEPT SHOWER AND THUNDERSTORM CHANCES IN THE 20 TO 30 PERCENT RANGE...WITH THE NORTHERN AREAS HAVING THE HIGHEST CHANCES. EAST TO SOUTHEAST WINDS WILL BRING SLIGHTLY WARMER THAN NORMAL TEMPERATURES TO THE SOUTHERN PARTS OF THE CWA FROM SATURDAY THROUGH MONDAY. COOLER BUT MORE SEASONAL TEMPERATURES WILL RETURN TUESDAY AND WEDNESDAY. JTL && .AVIATION... 519 PM MDT WED MAY 18 2011 FOR THE 00Z TAFS...S/W TROUGH CURRENTLY MOVING ACROSS 4-CORNERS REGION INTO CO. SHOWERS AND ISOLD T-STORMS HAVE FORMED IN CENTRAL AND SOUTHERN CO. EXPECT THIS ACTIVITY TO INCREASE IN COVERAGE AND MOVE NORTHEAST. LATEST MET/MAV GUIDANCE STILL NOT HANDLING IFR CIGS/VIS AT BOTH LOCATIONS WELL. THE GUIDANCE DOES SHOW DETERIORATING CONDS AT BOTH LOCATIONS. WILL START WITH CURRENT CONDS...WHICH ARE AT BOTH TERMINALS IFR...AND WILL SLOWLY LOWER CIGS/VIS THROUGH THE NIGHT AND MORNING. EXPECT TO SEE LIFR AND POSSIBLE VLIFR BY 12Z AT BOTH LOCATIONS IN -RA AND BR/FG. WILL SEE AN IMPROVEMENT AT KGLD TO MVFR AROUND 21Z...HOWEVER...KMCK WILL STAY IFR THROUGH THE AFTERNOON. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1033 AM MDT WED MAY 18 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1033 AM MDT WED MAY 18 2011 /1133 AM CDT WED MAY 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM ACROSS EASTERN COLORADO LATE THIS AFTERNOON AND MOVE ACROSS THE AREA PRIMARILY DURING THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE BEST CHANCE FOR SEVERE THUNDERSTORMS OCCURRING PRIMARILY ALONG AND SOUTH OF INTERSTATE 70. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREAT...BUT A TORNADO CANNOT BE RULED OUT. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. THESE STORMS MAY ONCE AGAIN BECOME SEVERE THURSDAY AND THURSDAY NIGHT...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY THREAT. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE FRIDAY THROUGH TUESDAY...WITH CLOUD TO GROUND LIGHTNING BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL KIT CARSON 38.76N 102.80W
05/18/2011 E0.88 INCH CHEYENNE CO TRAINED SPOTTER
&&
BASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 732 PM MDT WED MAY 18 2011 COZ092-190230- CHEYENNE COUNTY- 732 PM MDT WED MAY 18 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KIT CARSON...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3862 10291 3897 10292 3902 10239 3865 10226 TIME...MOT...LOC 0132Z 249DEG 15KT 3872 10272 ROBINSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 818 PM MDT WED MAY 18 2011 COZ091-092-190245- CHEYENNE COUNTY-KIT CARSON COUNTY- 818 PM MDT WED MAY 18 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CHEYENNE WELLS...MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3922 10243 3904 10209 3879 10240 3901 10266 TIME...MOT...LOC 0219Z 218DEG 25KT 3895 10240 ROBINSON
The Goodland radar (KGLD), 6 km away, was scanning. The volume nearest the first event began at 03:48 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292404, 292412, 292405.